Colorado, 2010

Hail in Colorado, August 3, 2010

August 3, 2010 · NWS GJT · 1 event in 1 county or zone

A strong thunderstorm produced hail up to the size of pennies over portions of Routt County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong thunderstorm produced hail up to the size of pennies over portions of Routt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 3, 1:32 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 3, 1:32 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MDT TUE AUG 3 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY...CONVECTION ALREADY FIRED OFF
THIS AFTERNOON WITH SCATTERED THUNDERSTORMS AND SHOWERS ACROSS ENTIRE
CWA.  AS ANTICIPATED...STORMS MOVING VERY SLOWLY...IF AT ALL...AND
THE POSSIBILITY FOR SOME TRAINING OF STORMS STILL POSSIBLE SO
CONTINUED FLASH FLOOD WATCH THROUGH MIDNIGHT. ANTICIPATE WATCH WILL
BE EXTENDED AND CONTINUED THROUGH AT LEAST TOMORROW AS NO MAJOR
CHANGES EXPECTED.

AS HAS BEEN THE CASE OVER LAST SEVERAL DAYS...FORECAST CALLS
FOR MOISTURE CONTINUING TO POUR INTO CWA WITH DIURNAL CONVECTION
OCCURRING THROUGH SUNSET...WITH SOME SHOWERS EXPECTED TO
CONTINUE ESPECIALLY OVER SAN JUANS.  HIGH PRESSURE CENTERED OVER
CENTRAL-SOUTHERN STATES WILL KEEP MONSOONAL FLOW MOVING INTO CWA
FROM THE SOUTH WHILE WEAK TROUGH TO OUR WEST WILL JUST BRUSH OUR
NORTHERN REGIONS.  THESE TWO PHENOMENA WILL ALSO LEND THEMSELVES TO
CONTINUED MOISTURE FOR UT AND CO.

FOR TOMORROW AND THURSDAY...A REPEAT IS IN STORE AS NO GREAT SYNOPTIC
CHANGE IS EXPECTED.  SO...MORE ROUNDS OF CONVECTION WITH MORE HEAVY
RAIN EXPECTED...ESPECIALLY SOUTHERN LOCALES.

TEMPS WILL REMAIN BELOW CLIMO AS CLOUD COVER INHIBITS MAX HEATING
FOR TODAY AND WEDNESDAY.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

THURSDAY NIGHT THROUGH SUNDAY...THE DEEPEST MOISTURE REMAINS OVER
THE SE HALF OF THE FORECAST AREA. NO MAJOR DISTURBANCES RESOLVED AT
THIS TIME. EVEN WITHOUT UPPER FORCING...MOUNTAINS WILL LIKELY
INITIATE STORMS WITH AFTERNOON HEATING THAT WILL REFORM OVER THE
VALLEYS BY LATE AFTERNOON OR EVENING. RAISED POPS INTO LIKELY
CATEGORY FOR THE SOUTHERN MTNS AND KEPT TEMPERATURES AT OR SLIGHTLY
BELOW NORMAL UNDER CLOUDY AND RAIN-COOLED SKIES.

MONDAY-TUESDAY...GOOD MODEL AGREEMENT THAT A SIGNIFICANT EXTRA-
TROPICAL WAVE WILL WORK FROM SW TO NE THROUGH THE EASTERN GREAT
BASIN. THE EC IS SLOWER AND CLOSER TO THE TIMING ADVERTISED BY
YESTERDAY/S GFS. TODAY/S GFS IS FASTER WITH THIS FEATURE. BOTH HAVE A
WEAK COLD CORE FEATURE. WENT WITH THE SLOWER EC PASSING THE WAVE ON
MONDAY. THIS COULD POTENTIALLY PRODUCE STRONGER STORMS WITH HAIL
THREAT ACROSS NE UTAH AND FAR NW COLORADO. THEN DRIER AIR WORKS IN
FROM THE W-NW BEHIND THIS FEATURE FOR A DOWNTURN OF POPS INTO THE
NEW WEEK.

&&

.AVIATION...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
THROUGH WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. GREATEST COVERAGE WILL BE SOUTH OF I-70. AREAS OF MVFR
CEILINGS AND VISIBILITY IN HEAVY RAIN WILL RESULT IN MOUNTAIN
OBSCURATIONS. POCKETS OF TORRENTIAL DOWNPOURS WILL RESULT IN IFR OR
LIFR CEILINGS AND VISIBILITY. ADDITIONAL HAZARDS INCLUDE OUTFLOW
WINDS TO 30 MPH AND SMALL HAIL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLASH FLOOD WATCH THROUGH MIDNIGHT FOR SOUTHWEST AND WEST
       CENTRAL COLORADO.
UT...FLASH FLOOD WATCH THROUGH MIDNIGHT TUESDAY NIGHT FOR EAST
       CENTRAL AND SOUTHEAST UTAH.

SHORT TERM.....TGR
LONG TERM......JOE
AVIATION.......TGJT
Hazardous weather outlook, Aug 3, 4:45 AM MST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE AUG 3 2010

COZ001>014-017>023-UTZ022>025-027>029-041200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE AUG 3 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH MIDNIGHT FOR SOUTHEAST UTAH
AND SOUTHWEST COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON...CONTINUING WELL
INTO THE NIGHT. THE STRONGEST THUNDERSTORMS WILL PRODUCE SMALL
HAIL...GUSTY WINDS TO 30 MPH AND VERY HEAVY RAINFALL. HEAVY DOWNPOURS
WILL LIKELY RESULT IN FLASH FLOODING ACROSS PORTIONS OF SOUTHEAST
UTAH AND SOUTHWEST COLORADO...ESPECIALLY NEAR STEEP TERRAIN AND IN
NARROW SLOT CANYONS. THEREFORE...A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR THESE AREAS TODAY AND TONIGHT.

PLEASE SEE THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DEEP MONSOONAL FLOW INTO UTAH AND COLORADO WILL CONTINUE INTO NEXT
WEEKEND. THIS WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS...
SOME PRODUCING HEAVY RAIN. LOCALIZED FLASH FLOODING MAY BE POSSIBLE
WEDNESDAY...AND THURSDAY AFTERNOONS AND EVENINGS. WHILE THE
CHANCE FOR LATE DAY SHOWERS AND THUNDERSTORM WILL PERSIST EACH DAY
THROUGH FRIDAY...LESS COVERAGE IS EXPECTED DURING THE END OF THE WEEK
AS DRIER AIR BEGINS TO MOVE OVER THE AREA.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS POSSIBLE IN SOME AREAS TODAY. REPORTS OF
SIGNIFICANT WEATHER WILL AGAIN BE APPRECIATED.

NL/MC

In the hours before

Special weather statement, Aug 3, 12:54 PM MST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
154 PM MDT TUE AUG 3 2010

UTZ023-032045-
EASTERN UINTA MOUNTAINS UT-
154 PM MDT TUE AUG 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UINTAH AND EASTERN
DAGGETT COUNTIES UNTIL 245 PM MDT...

AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF MANILA...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
THE CEDAR SPRINGS MARINA...DUTCH JOHN AND JARVIE RANCH.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MDA
Special weather statement, Aug 3, 1:49 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
249 PM MDT TUE AUG 3 2010

COZ001-002-032130-
CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO-
249 PM MDT TUE AUG 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MOFFAT COUNTY UNTIL 330
PM MDT...

AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ABOUT 19 MILES WEST OF BAGGS...OR 37
MILES NORTHWEST OF CRAIG...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GREAT DIVIDE...AND RURAL PORTIONS OF EXTREME NORTHERN MOFFAT
COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...
UNDERPASSES...AND NORMALLY DRY WASHES...IS ALSO LIKELY. DO NOT DRIVE
YOUR VEHICLE ON A FLOODED ROADWAY.

MS
MCS
Special weather statement, Aug 3, 2:23 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
323 PM MDT TUE AUG 3 2010

UTZ029-032200-
CANYONLANDS/NATURAL BRIDGES UT-
323 PM MDT TUE AUG 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN JUAN COUNTY UNTIL
400 PM MDT...

AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTH OF THE NEEDLES DISTRICT VISITOR
CENTER IN CANYONLANDS NATIONAL PARK...MOVING NORTH AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AREAS BETWEEN THE COLORADO RIVER THE NEEDLES DISTRICT VISITOR CENTER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JOE
Special weather statement, Aug 3, 2:31 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
331 PM MDT TUE AUG 3 2010

COZ001-UTZ023-032215-
EASTERN UINTA MOUNTAINS UT-LOWER YAMPA RIVER BASIN CO-
331 PM MDT TUE AUG 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UINTAH...EXTREME
NORTHWESTERN MOFFAT AND SOUTHEASTERN DAGGETT COUNTIES UNTIL 415 PM
MDT...

AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES SOUTHEAST OF MANILA...MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...AREAS EAST OF
HIGHWAY 191 SOUTHEAST OF CEDAR SPRINGS MARINA...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN UINTAH...EXTREME
NORTHWESTERN MOFFAT AND SOUTHEASTERN DAGGETT COUNTIES.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY. HEAVY RAIN MAY CAUSE NORMALLY DRY ARROYOS AND WASHES AS
WELL AS NEARBY STREAMS AND CREEKS TO FLOW.

MDA
Special weather statement, Aug 3, 2:48 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
348 PM MDT TUE AUG 3 2010

COZ017-032230-
UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
348 PM MDT TUE AUG 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MESA AND CENTRAL
MONTROSE COUNTIES UNTIL 430 PM MDT...

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES NORTH OF NUCLA...OR 32 MILES WEST OF
MONTROSE...MOVING SOUTH AT 5 MPH.  HAIL UP TO ONE-HALF INCH IN
DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.  MAINLY RURAL AREAS OF CENTRAL
MONTROSE AND SOUTHERN MESA COUNTIES WILL BE AFFECTED BY THIS STORM.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Aug 3, 3:04 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
404 PM MDT TUE AUG 3 2010

COZ001-002-032245-
CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO-
404 PM MDT TUE AUG 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MOFFAT COUNTY UNTIL 445
PM MDT...

AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER POWDER-WASH...JUST 15 MILES EAST OF
HIAWATHA...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POWDER-WASH...
  AND RURAL AREAS OF MOFFAT COUNTY IN NORTHWEST COLORADO ALONG
COUNTY ROAD 4 AND 7 NORTHEAST OF GREAT DIVIDE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

NEARBY STREAMS AND CREEKS AS WELL AS NORMALLY DRY ARROYOS AND WASHES
MAY START TO FLOW.

MDA

The radar

The Cheyenne radar (KCYS), 182 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Routt

When
August 3, 3:48 PM MST to 3:53 PM MST
Where
Routt County, 0.52 mi E of Hahns Peak
Measured
0.75 in hail
Reported by
Public
Coordinates
40.800, -106.920

Penny sized hail and brief heavy rain fell at Steamboat Lake State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353290.